On the Average Size of Glushkov and Equation Automata for KAT Expressions

  • Sabine Broda
  • António Machiavelo
  • Nelma Moreira
  • Rogério Reis
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8070)


Kleene algebra with tests (KAT) is an equational system that extends Kleene algebra, the algebra of regular expressions, and that is specially suited to capture and verify properties of simple imperative programs. In this paper we study two constructions of automata from KAT expressions: the Glushkov automaton (\(\mathcal{A}_{\mathsf{pos}}\)), and a new construction based on the notion of prebase (equation automata, \(\mathcal{A}_{\mathsf{eq}}\)). Contrary to other automata constructions from KAT expressions, these two constructions enjoy the same descriptional complexity behaviour as their counterparts for regular expressions, both in the worst-case as well as in the average-case. In particular, our main result is to show that, asymptotically and on average the number of transitions of the \(\mathcal{A}_{{\mathsf{pos}}}\) is linear in the size of the KAT expression.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Almeida, R., Broda, S., Moreira, N.: Deciding KAT and Hoare logic with derivatives. In: Faella, M., Murano, A. (eds.) Proc. 3rd GANDALF. EPTCS, vol. 96, pp. 127–140 (2012)Google Scholar
  2. 2.
    Broda, S., Machiavelo, A., Moreira, N., Reis, R.: On the average state complexity of partial derivative automata. International Journal of Foundations of Computer Science 22(7), 1593–1606 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Broda, S., Machiavelo, A., Moreira, N., Reis, R.: An introduction to descriptional complexity of regular languages through analytic combinatorics. Tech. Rep. DCC-2012-05, DCC - FC, Universidade do Porto (07 2012)Google Scholar
  4. 4.
    Broda, S., Machiavelo, A., Moreira, N., Reis, R.: On the average size of Glushkov and partial derivative automata. International Journal of Foundations of Computer Science 23(5), 969–984 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Champarnaud, J.M., Ziadi, D.: From Mirkin’s prebases to Antimirov’s word partial derivatives. Fundam. Inform. 45(3), 195–205 (2001)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Champarnaud, J.M., Ziadi, D.: Canonical derivatives, partial derivatives and finite automaton constructions. Theoret. Comput. Sci. 289, 137–163 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Cohen, E., Kozen, D., Smith, F.: The complexity of Kleene algebra with tests. Tech. Rep. TR96-1598, Computer Science Department, Cornell University (07 1996)Google Scholar
  8. 8.
    Flajolet, P., Sedgewick, R.: Analytic Combinatorics. CUP (2008)Google Scholar
  9. 9.
    Glushkov, V.M.: The abstract theory of automata. Russian Math. Surveys 16, 1–53 (1961)CrossRefGoogle Scholar
  10. 10.
    Kaplan, D.M.: Regular expressions and the equivalence of programs. J. Comput. Syst. Sci. 3(4), 361–386 (1969)zbMATHCrossRefGoogle Scholar
  11. 11.
    Kozen, D.: Kleene algebra with tests. Trans. on Prog. Lang. and Systems 19(3), 427–443 (1997)CrossRefGoogle Scholar
  12. 12.
    Kozen, D.: Automata on guarded strings and applications. Matématica Contemporânea 24, 117–139 (2003)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Kozen, D.: On the coalgebraic theory of Kleene algebra with tests. Tech. Rep., Cornell University (05 2008),
  14. 14.
    Kozen, D., Smith, F.: Kleene algebra with tests: Completeness and decidability. In: van Dalen, D., Bezem, M. (eds.) CSL 1996. LNCS, vol. 1258, pp. 244–259. Springer, Heidelberg (1997)CrossRefGoogle Scholar
  15. 15.
    Mirkin, B.G.: An algorithm for constructing a base in a language of regular expressions. Engineering Cybernetics 5, 51–57 (1966)Google Scholar
  16. 16.
    Nicaud, C.: On the average size of Glushkov’s automata. In: Dediu, A.H., Ionescu, A.M., Martín-Vide, C. (eds.) LATA 2009. LNCS, vol. 5457, pp. 626–637. Springer, Heidelberg (2009)CrossRefGoogle Scholar
  17. 17.
    Silva, A.: Kleene Coalgebra. Ph.D. thesis, Radboud Universiteit Nijmegen (2010)Google Scholar
  18. 18.
    Worthington, J.: Feasibly Reducing KAT Equations to KA Equations. ArXiv e-prints (01 2008)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  • Sabine Broda
    • 1
  • António Machiavelo
    • 1
  • Nelma Moreira
    • 1
  • Rogério Reis
    • 1
  1. 1.CMUP & DM-DCCFaculdade de Ciências da Universidade do PortoPortoPortugal

Personalised recommendations